Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 28, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 29, 2025, 5:54 PM EDT for Somerset County, Pennsylvania. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2025, 5:54 PM EDT (21:54 UTC)
- Expired
- Apr 29, 2025, 6:30 PM EDT
- In force
- 36 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 3:26 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 4:43 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Apr 29, 4:43 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service State College PA 443 PM EDT Tue Apr 29 2025 .SYNOPSIS... * Warmer weather will moderate humidity will last into tonight with numerous strong to severe thunderstorms moving across the Western and Northern Mountains of PA during the early to mid evening hours. * Dry weather returns on Wednesday followed by periods of showers and thunderstorms Thursday through Saturday * Temperature and precipitation trends have become increasingly uncertain into early next week due to large variations in the projected upper level pattern && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... A nearly north/south warm front extended near the Route 15 corridor through the Northern Mtns and Susq Valley late this afternoon. This boundary divided a fairly clear and low humidity airmass to its east from more more humid and increasingly unstable airmass over the Central and Western part of the state. High res models and NBM indicate a few discrete TSRA cells developing across NW PA and moving quickly to the east-northeast within the region of strongest deep layer shear and best 0-2 KM hodographs where helicity values within that layer will exceed 300 m2/s2. These cells will have to be monitored closely as they will have marginal LCL heights around 1 KM and the best shear near the aforementioned warm front. Any discrete or embedded supercells will be capable of producing concentrated swaths of damaging winds, large hail, and a tornado or two. The greatest risk for severe weather will be west of I-99 and north of I-80 where an Enhanced Risk has been issued by the SPC. On average, Pennsylvania only sees 6 Enhanced Risks per year, so residents in northwest PA should be prepared to take shelter as storms move through later this afternoon and evening. As the right entrance region of a potent upper level shifts over the Lower Glakes and NW/NCent PA late this afternoon and evening and sfc cold front approaches, we're seeing the expected QLCS (now over Eastern Ohio) marching steadily east-northeast across roughly the NW 1/3 to 1/2 of our CWA (coinciding with recently issued SVR TSTM Watch 191. 0-3KM bulk shear of 45-50 kts will be nearly orthogonal with this line, which will create a highly favorable setup for mini bows/broken-s signatures and localized damaging wind gusts of 70-80 kts from descending mid level jets accentuated by evap cooling within the fast moving storm cells. Forward speed of the aforementioned line will be 40+ kts. Expect the convection to slowly weaken later this evening (02Z-03Z) as it approaches the Lower Susq Valley, which lies at the eastern edge of SPC's DY 1 Slight Risk Area. Temperatures into early this evening (and for that matter until the cold front pushes through) well above seasonal normals today. Max temps ranging from the upper 70s over the N Mtns, to the mid 80s in the valleys of South-Central PA will be 15-20 deg F above normal. South-Southwesterly winds will gust between 25 30mph this afternoon across the Western Mtns and about 5-10 mph lower in the east. Lingering showers will shift into the Susq Valley late this evening along the low level jet and plume of highest pwats. However, can't rule out a late night shower associated with the arrival of the weakening cold front, which should track from the NW Mtns around midnight to the southeast part of the forecast area by dawn Wednesday. Most likely rainfall totals by late tonight based on ensemble plumes range from around 0.25 inches over the Allegheny Plateau, to near zero over areas southeast of Harrisburg. HREF indicates localized totals of >1 inch are possible near the NY border. As such, the risk of flooding with this system remains very low. Lows at daybreak Wednesday will range from the upper 30s in northwest PA behind the cold front to near 60 in southeast PA. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... Latest guidance supports warm and dry weather Wednesday, as the cold front stalls out south of the Mason-Dixon Line and high pressure noses into PA from the Grt Lks. However, the boundary will remain close enough to justify low POPs across the southwest part of the forecast area. For most, it should be another perfect spring day with a refreshing northwest breeze, low humidity, and abundant sunshine. Good day to mow the grass with more widespread rainfall expected Thursday into Saturday. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Efficient radiational cooling will support a frost risk across the northeast zones/Endless Mtns late Wed night into early Thursday morning with fcst min temperatures in the mid to upper 30s. The growing season for this area does not activate until 5/11, so no frost headlines will be issued. Meanwhile, more clouds and higher dewpoints keep lows near 50F along the PA/MD border. Quasi-stationary front will pivot and lift northward as a warm front across CPA on Thursday as a sfc low tracks from near Chicago into Lake Huron by 02/12Z. Expect shower activity to ramp up particularly in the western/northwestern portions of the CWA through Thursday night in association with strongest 850mb moisture flux and IVT. Thursday night looks very mild for the first night of May 2025 with min temps 55-65F or +15 to +25 degrees above climo. Scattered convection is likely to accompany the trailing cold front on Friday with daytime highs ranging from 65-70F in the NW mtns and 75-85F in the south central/southeastern ridges and valleys. Severe storm potential remains limited based on the D4 discussion from SPC. However, WPC excessive rainfall outlooks carry a marginal risk Thu/Fri with an emerging trend toward more rain (wetter on the margin) on Saturday tied to a frontal wave. POPs were increased vs. NBM to start the first weekend of May. What appeared to be firm drying trend and nice stretch of wx dominated by high pressure from Sunday into early next week has now faded away -- as medium range models and ensembles show a more blocky pattern over the Lower 48 and potential cutoff low developing somewhere over the Eastern U.S. This spread keeps confidence much lower than average on sensible wx details due to very uncertain upper level flow details. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... VFR conditions are certain (100% confidence) through 29/23Z across the Central PA and Susq Valley airfields and KJST, while lowering convective bases will lead to a transition to MVFR CIGS at KBFD with a Tempo Group for TSRA at KBFD through 00Z Wed. A similar short-lived, 1 hour or so tempo group may need to be included between 23-01Z respectively at KJST and KUNV as the southern edge of a line of TSRA (now along the PA/OHIO border moves east-northeast at 40 KTS. Westerly wind gusts within thunderstorms during the early to mid evening are expected to be briefly over 40 KTS at KBFD, KJST and KUNV ; however, lower confidence on the magnitude of wind increases further east into the Susq Valley as the storms will begin a weakening trend late this evening. The associated cold front will push SE through the region between about 00Z NW (01Z KBFD) and 07-08Z in the KMDT and KLNS areas. A 5-8 hour period of MVFR CIGS and a few additional showers area expected at KBFD and KJST near and in the wake of the cold frontal passage later tonight, while the Central Ridge and Valley airfields see prevailing conditions mainly in the lower end of the VFR category following the cold front. Wed...A few lingering showers across primarily SW PA. Thu...Showers/t-storms return areawide, restrictions possible. Fri...Showers with restrictions possible. Sat...Showers early. Improving late. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Lambert LONG TERM...Steinbugl AVIATION...Lambert/NPB
Hazardous weather outlook, Apr 29, 3:30 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service State College PA 330 PM EDT Tue Apr 29 2025 PAZ004>006-010>012-017>019-024-025-033-034-037-041-042-045-046- 301930- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Somerset-Bedford-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- 330 PM EDT Tue Apr 29 2025 ...SEVERE THUNDERSTORM WATCH 191 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ026>028-035-036-049>053-056-301930- Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour- Northumberland-Columbia-Perry- 330 PM EDT Tue Apr 29 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated to scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ057>059-063>066-301930- Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 330 PM EDT Tue Apr 29 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated strong to severe thunderstorms with gusty winds are possible this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Apr 29, 3:59 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service State College PA
359 PM EDT Tue Apr 29 2025
PAZ004-292130-
Warren PA-
359 PM EDT Tue Apr 29 2025
...A STRONG THUNDERSTORM WILL IMPACT WARREN COUNTY BETWEEN 5
AND 6 PM EDT...
At 357 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southern Crawford County near Atlantic, moving east northeast at 40
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lottsville, Scandia, Tidioute, Youngsville, Grand Valley, Clarendon,
Warren, Russell, Sheffield, Starbrick, Spring Creek, Columbus, Warren
South, Sugar Grove, Garland, Kinzua Dam, Bear Lake, and Chapman State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central Pennsylvania.
&&
LAT...LON 4200 7892 4183 7892 4183 7895 4162 7896
4163 7961 4200 7960
TIME...MOT...LOC 1957Z 251DEG 33KT 4152 8031
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
LambertSpecial weather statement, Apr 29, 5:04 PM EDT, 50 minutes before
Special Weather Statement National Weather Service State College PA 504 PM EDT Tue Apr 29 2025 PAZ005-006-010-011-292300- McKean-Potter-Elk-Cameron- 504 PM EDT Tue Apr 29 2025 STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL IMPACT MCKEAN, ELK, CAMERON AND POTTER COUNTIES BETWEEN WARREN COUNTY BETWEEN 530 PM AND 7 PM EDT... At 5 PM EDT. an area of strong thunderstorms extended from near Warren to Tidioute and Franklin, moving east northeast at 40 to 45 mph. Wind gusts of 50 to 55 mph and nickel size hail are possible. The Gusty winds could knock down tree limbs and blow around unsecured objects. Minor hail damage to vegetation is possible. If outdoors, or in campgrounds, consider seeking shelter inside a sturdy building until this storm passes. The storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for north central Pennsylvania. Lambert
Special weather statement, Apr 29, 5:28 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service State College PA
528 PM EDT Tue Apr 29 2025
PAZ017-024-292215-
Clearfield PA-Cambria PA-
528 PM EDT Tue Apr 29 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CLEARFIELD AND
CAMBRIA COUNTIES THROUGH 615 PM EDT...
At 526 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sarver to Lower Burrell to West Newton.
Movement was east at 70 mph.
HAZARD...Wind gusts over 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salix-Beauty Line Park, Mundys Corner, Northern Cambria, Belmont,
Johnstown, Elim, Westover, Scalp Level, Prince Gallitzin State Park,
John Murtha Johnstown-Cambria County Airport, Westmont, Mt. Aloysius
College, Wilmore, Loretto, Belsano, University Of Pittsburgh -
Johnstown, Lorain, Chest Springs, Nanty-Glo, and Sankertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central and central Pennsylvania.
&&
LAT...LON 4048 7892 4072 7880 4098 7881 4101 7860
4059 7848 4053 7850 4051 7854 4037 7857
4035 7861 4031 7864 4028 7865 4026 7864
4024 7866 4025 7888 4027 7889 4028 7893
4029 7905
TIME...MOT...LOC 2126Z 266DEG 61KT 4083 7976 4055 7968 4023 7981
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 3:59 PM EDT | Special Weather Statement | CTP | Warren | 91 min |
| Apr 29, 5:28 PM EDT | Special Weather Statement | CTP | Cambria | 47 min |
| Apr 29, 5:37 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 68 min |
| Apr 29, 6:10 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Centre, Clearfield, Huntingdon | 65 min |
| Apr 29, 6:33 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 42 min |
| Apr 29, 6:51 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 39 min |
| Apr 29, 6:57 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 18 min |
| Apr 29, 7:12 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 33 min |
| Apr 29, 7:16 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Lycoming, Mifflin, Montour, Northumberland, Perry and 2 more | 59 min |
| Apr 29, 7:50 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Dauphin, Lebanon, Northumberland, Schuylkill, Sullivan | 55 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.